Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 14, 2017, 1:37 PM CDT for Lafayette County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 1:37 PM CDT (18:37 UTC)
- Expired
- Jun 14, 2017, 2:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:45 PM CDT | TSTM WND DMG | Shullsburg, WI | POWER LINES KNOCKED DOWN NEAR SHULLSBURG. TREE DAMAGE AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WUUS53 KMKX 141837
SVRMKX
WIC065-141915-
/O.NEW.KMKX.SV.W.0063.170614T1837Z-170614T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
137 PM CDT WED JUN 14 2017
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Lafayette County in south central Wisconsin...
* Until 215 PM CDT
* At 137 PM CDT, severe thunderstorms were located along a line
extending from near Cuba City to near Warren, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Argyle, Blanchardville,
Somers, Wiota, New Diggings, Lamont, Gratiot, Yellowstone Lake St
Park, Platte Mounds, Lead Mine and Leslie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 8984 4251 8991 4251 9042 4281 9043
TIME...MOT...LOC 1837Z 217DEG 35KT 4263 9039 4249 9004
HAIL...1.00IN
WIND...60MPH
$$
GAGAN2 follow-up statements
851
WWUS53 KMKX 141851
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
151 PM CDT WED JUN 14 2017
WIC065-141915-
/O.CON.KMKX.SV.W.0063.000000T0000Z-170614T1915Z/
Lafayette WI-
151 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL LAFAYETTE COUNTY...
At 151 PM CDT, severe thunderstorms were located along a line
extending from near Darlington to 7 miles northeast of Warren, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Darlington, Belmont, Argyle, Blanchardville, Somers, Wiota, Lamont,
Gratiot and Yellowstone Lake St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 8984 4251 8991 4267 9035 4281 9034
TIME...MOT...LOC 1851Z 219DEG 36KT 4273 9016 4259 8994
HAIL...1.00IN
WIND...60MPH
$$
GAGAN073
WWUS53 KMKX 141908
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
208 PM CDT WED JUN 14 2017
WIC065-141918-
/O.EXP.KMKX.SV.W.0063.000000T0000Z-170614T1915Z/
Lafayette WI-
208 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAFAYETTE COUNTY WILL
EXPIRE AT 215 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.
LAT...LON 4281 8984 4251 8991 4267 9035 4281 9034
TIME...MOT...LOC 1908Z 217DEG 35KT 4285 9004 4271 8982
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:54 PM CDT, 43 minutes earlier.
Area forecast discussion, Jun 14, 12:54 PM CDT, 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1254 PM CDT Wed Jun 14 2017 .UPDATE... Most focused area of storms will be along the advancing wave this afternoon, with scattered storms possible ahead of the wave. Looking more like an earlier arrival and exit to the main round of storms than previously thought. Severe potential looks about the same as mentioned in the earlier discussion. && .AVIATION(18Z TAFS)... Main concern in the short term is thunderstorms this afternoon. The main round of storms will move through west to east across the forecast area from roughly 18-23Z, with scattered storms likely ahead of this main line. Severe storms with hail/wind the main threats are possible. After storms move through by late afternoon/early evening, may see a few lingering showers and storms through late evening along a weak boundary. Looks mainly dry overnight per several models. Dry weather is likely Thursday into the afternoon, with a shower/storm possible mainly northwest of Madison by late afternoon. VFR conditions will prevail through Thursday except for lower ceilings and visibilities within storms. && .PREV DISCUSSION... (Issued 1012 AM CDT Wed Jun 14 2017) UPDATE... A wave producing thunderstorm activity upstream over Iowa seems like the probable trigger for the next round of thunderstorms over the forecast area. The HRRR is tracking the current situation fairly well and suggests scattered storms to develop in southern Wisconsin by early afternoon, becoming more widespread by mid to late afternoon. Could see the activity wind down then from west to east late afternoon into early evening, though isolated to scattered storms not out of the question through at least late evening. Plenty of filtered sunshine across the area this morning, so still expecting a good amount of instability. Shear still doesn't look overly impressive, but could be enough for a few severe storms given the instability. The latest SPC outlook maintains a Slight Risk for severe storms across the forecast area. Left forecast high temps alone for this afternoon given the amount of sunshine across the area. MARINE... Will keep an eye on the fog potential today, especially as winds become more southeasterly over the nearshore waters. Conditions look good for now though. Otherwise, the main marine concern over the next couple days will be thunderstorm chances, as winds and waves are expected to remain below Small Craft Advisory levels. PREV DISCUSSION... (Issued 607 AM CDT Wed Jun 14 2017) AVIATION(12Z TAFS)...Upstream short wave will bring scattered to numerous showers and thunderstorms to the area from mid-morning through mid-afternoon. Cigs may drop to near MVFR levels if thunderstorms linger over an area. Another round of storms will be possible during the late afternoon and evening. PREV DISCUSSION... (Issued 240 AM CDT Wed Jun 14 2017) DISCUSSION... TODAY AND TONIGHT - Confidence...Medium. Lots of synoptic scale and mesoscale analysis needed for this forecast. Low level moisture return in southeast WI is triggering isolated showers early this morning. This trend will continue at least through the early morning over the east, so wl need to include small pops for this triggering mechanism. Also, weakening outflow boundary from earlier widespread convection may trigger a few storms over western CWA this morning as well. Plenty of MUCin as well as weak bulk shear so not expecting more than an isolated half inch to one inch hail report early this morning. Potential for two rounds of strong to severe thunderstorms this afternoon and evening. Cloud cover will increase but expect enough thin spots in the clouds to cause unstable atmosphere as high temperatures should climb into the mid 80s to around 90 most areas, even closer to the lake. First round likely to be associated with passing mid-level short wave embedded in northward moving long wave trof in the northern Plains and southern Canada. Short term guidance in agreement on carrying this through WI this afternoon. Enough destabilization would be in place for this first synoptic lift event. Bulk shear will increase but will not get out of hand, generally between 25 and 40 knots. However surface based CAPE will increase to 2-3000 joules. A number of mesoscale models vis SPC Ensemble of Opportunity show Updraft Helicity increasing to over 25 m2/s2 with Updraft speeds increasing to over 10 m/s this afternoon. A higher updraft helicity increases the potential for rotating updraft development. Second round of storms would be possible this evening as second mid- level short wave tied to southern Canada low pressure moves through Wisconsin. Question of whether atmosphere will be able to destabilize enough after first round of convection. Thursday - Confidence...Medium Models show a couple different vort lobes swinging through, one close to midday and another later in the day. In the low levels, drier air will be working on a westerly wind flow after the surface/850 fronts movie east early. Hung onto a small POP in the east to account for some very early SHRA potential. While dew points drop below this feature the thermal pattern remains on the warm side with 925 temps in the mid 20s celsius so expect more temps in the 80s. Thursday night through Saturday evening - Confidence...Medium Looking rather active this period. 500 millibar flow will be westerly with a few ripples in the flow before primary/pronounced shortwave arrives later Saturday into Saturday evening. At this time the GFS is the most aggressive with the return moist regime on Thursday night with the ECMWF and GEM showing much less QPF. There may be some concern initially with Bufkit soundings showing low moisture within the column however there may be enough elevated instability combined with a modest 850 southwest wind max and some upper jet dynamics to compensate, so have followed Superblend POPS for now. A few more disturbances with some instability and additional favorable jet placement support Friday and Friday night suggest more TSRA with some higher CWASP values. So some concern for stronger systems this period. Then attention will turn to the more dynamical punch for Saturday as the potent 500 millibar wave approaches. Cyclogenesis will be more pronounced with the GFS and ECMWF both spinning up a 990/991 millibar surface low respectively, in either northern WI or central WI so a couple more rounds of TSRA appear likely, one with the warm front Saturday and then Saturday evening with the trailing cold front and better upper dynamics coming into play. CWASP values this whole period are on the higher side so would expect some stronger and possibly severe storms Sunday - Confidence...Medium Surface low will be off to our northeast leaving WI in a cooler low level thermal trough. Expecting SHRA/ISOLD TSRA within this regime with cyclonic mid level flow lingering. Monday - Confidence...Medium Mid level trough axis shifts east into at least lower MI or or further east per the ECMWF. Still some lingering cyclonic flow on the western side however. Some precip9 Today/Tonight and Aviation/Marine...99 Thursday THROUGH Tuesday...99 potential still in place. Tuesday - Confidence...Medium A 500 millibar wave combined with a renewed WAA surge will result in another chance of TSRA. AVIATION(06Z TAFS)...Skies will become partly to mostly cloudy during the early morning hours as isolated to sct showers and tstorms develop especially over ern WI. Also cannot rule out patchy fog across srn WI for the early morning hours. Another round of showers and tstorms will occur Wed aft-eve with strong to severe convection expected. The prevailing conditions will be VFR with greatly reduced vsbys and cigs within storms. Areas of stratus and fog may then form late Wed night due to moist conditions. MARINE...East to southeast winds will veer more southerly today as surface occlusion moves into the western Great Lakes. Wind gusts are expected to remain below Small Craft levels today. However higher dewpoints will return to the area later today. Lake surface temperatures remain in the mid to upper 50s, and surface dewpoints will likely climb into the 60s. Hence more patchy fog is likely to develop over the near shore waters today. The fog may become dense for a time. Also several rounds of thunderstorms are likely this afternoon and evening. The atmosphere will support several strong to severe storms producing a risk of large hail and damaging winds. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...DDV Today/Tonight and Aviation/Marine...MBK Thursday THROUGH Tuesday...Collar
Hazardous weather outlook, Jun 14, 1:14 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 114 PM CDT Wed Jun 14 2017 WIZ046-047-051-052-056>060-062>072-151815- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 114 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across all of southern Wisconsin this afternoon through early evening. Some thunderstorms will be severe and produce damaging winds and large hail. A severe thunderstorm watch is in effect. Heat indices in the low to mid 90s are expected today. There is a moderate swim risk for beaches from Racine northward to Sheboygan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms mainly from Thursday night into Saturday night. Strong to severe storms are possible at times from Friday into Saturday evening. There is a chance of thunderstorms at times from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through early evening. Spotter activation may be needed Friday and Saturday. LMZ643>646-151815- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 114 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and evening. Large hail and damaging winds are the main hazards. Dense fog is possible at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms at times Thursday night through Saturday night. Strong to severe storms are possible. There will be more chances of thunderstorms at times from Sunday through Tuesday. MRC www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:03 PM CDT | Special Weather Statement | MKX | Milwaukee, Ozaukee | 117 min |
| Jun 14, 2:37 AM CDT | Special Weather Statement | MKX | Ozaukee | 23 min |
| Jun 14, 12:59 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock | 26 min |
| Jun 14, 1:11 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 49 min |
| Jun 14, 1:55 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 35 min |
| Jun 14, 2:00 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Sauk | 30 min |
| Jun 14, 2:03 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa | 57 min |
| Jun 14, 2:21 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 39 min |
| Jun 14, 2:25 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 29 min |
| Jun 14, 2:28 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 32 min |
| Jun 14, 2:32 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake | 28 min |
| Jun 14, 2:34 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 26 min |
| Jun 14, 2:47 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 43 min |
| Jun 14, 2:50 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 40 min |
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson, Rock | 44 min |
| Jun 14, 3:19 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 41 min |
| Jun 14, 3:40 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 35 min |
| Jun 14, 3:44 PM CDT | Special Marine Warning | MKX | 61 min | |
| Jun 14, 4:11 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 34 min |
| Jun 14, 4:45 PM CDT | Special Marine Warning | MKX | 90 min | |
| Jun 14, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.